Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 84, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Aug 18, 2021, 12:14 AM MDT for Garfield County, McCone County, Valley County, Montana. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2021, 12:14 AM MDT (06:14 UTC)
- Expired
- Aug 18, 2021, 1:15 AM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Garfield County, MT, McCone County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 8 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:29 AM MDT | TSTM WND GST 61 | 2 Nne Glasgow, MT | ASOS STATION KGGW GLASGOW AIRPORT (ASOS). |
| Aug 18, 12:30 AM MDT | TSTM WND GST 53 | 11 N Vandalia, MT | MESONET STATION MTM34 10.9 N VANDALIA (MT-MESO). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
047
WUUS55 KGGW 180614
SVRGGW
MTC033-055-105-180715-
/O.NEW.KGGW.SV.W.0084.210818T0614Z-210818T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
1214 AM MDT Wed Aug 18 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Northeastern Garfield County in northeastern Montana...
Central Valley County in northeastern Montana...
Western McCone County in northeastern Montana...
* Until 115 AM MDT.
* At 1212 AM MDT, severe thunderstorm outflow wind gusts were
located along a line extending from 11 miles north of Hinsdale to
7 miles west of Tampico to 19 miles southwest of Glasgow to 9
miles northwest of Hell Creek Rec Area to 8 miles east of Brusett,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Glasgow, Jordan, Nashua, Fort Peck, The Pines Rec Area, Tampico,
Hinsdale, Duck Creek Rec Area, Fort Peck Marina, Hell Creek Rec
Area, Frazer, Flowing Wells Rest Area, Nelson Creek Rec Area, St.
Marie, Rock Creek Rec Area, Oswego, Vandalia, Park Grove, Van
Norman and The Bentonite Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Fort Peck Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4826 10592 4795 10586 4768 10584 4728 10600
4730 10723 4775 10709 4801 10708 4826 10711
4851 10726 4851 10719 4857 10719 4857 10721
4859 10720 4863 10608
TIME...MOT...LOC 0612Z 273DEG 44KT 4857 10713 4827 10699 4802 10696
4775 10699 4739 10709
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS Glasgow2 follow-up statements
453
WWUS55 KGGW 180648
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
1248 AM MDT Wed Aug 18 2021
MTC033-055-105-180715-
/O.CON.KGGW.SV.W.0084.000000T0000Z-210818T0715Z/
Garfield MT-Valley MT-McCone MT-
1248 AM MDT Wed Aug 18 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR NORTHEASTERN GARFIELD...CENTRAL VALLEY AND WESTERN MCCONE
COUNTIES...
At 1244 AM MDT, severe thunderstorm outflow winds were located
across the warned area.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 1222 am MDT, a wind gust of 61 mph was
recorded at the Glasgow Airport.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Glasgow, Jordan, Nashua, Fort Peck, The Pines Rec Area, Tampico, Duck
Creek Rec Area, Fort Peck Marina, Hell Creek Rec Area, Frazer,
Flowing Wells Rest Area, Nelson Creek Rec Area, St. Marie, Rock Creek
Rec Area, Oswego, Vandalia, Park Grove, Van Norman, Haxby and Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage will occur without any rain or lightning. Do not wait
for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Fort Peck Lake, get away from the water and move
indoors or inside a vehicle. Move to safe shelter now!
&&
LAT...LON 4826 10592 4795 10586 4768 10584 4728 10600
4730 10717 4774 10702 4798 10697 4821 10701
4848 10710 4859 10720 4863 10608
TIME...MOT...LOC 0644Z 271DEG 10KT 4854 10701 4824 10681 4801 10680
4774 10689 4733 10709
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
NWS Glasgow199
WWUS55 KGGW 180708
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
108 AM MDT Wed Aug 18 2021
MTC033-055-105-180716-
/O.EXP.KGGW.SV.W.0084.000000T0000Z-210818T0715Z/
Garfield MT-Valley MT-McCone MT-
108 AM MDT Wed Aug 18 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD...
CENTRAL VALLEY AND WESTERN MCCONE COUNTIES WILL EXPIRE AT 115 AM
MDT...
The winds which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds over 50 mph are still possible with these thunderstorm outflow
winds.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Glasgow.
LAT...LON 4826 10592 4795 10586 4768 10584 4728 10600
4730 10717 4774 10702 4798 10697 4821 10701
4848 10710 4859 10720 4863 10608
TIME...MOT...LOC 0706Z 270DEG 44KT 4853 10665 4823 10645 4800 10644
4773 10653 4732 10674
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:44 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 17, 8:44 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 844 PM MDT Tue Aug 17 2021 .DISCUSSION... Going forecast needed some tweaking as winds increased from Fort Peck on NW this evening giving rise to Fire Weather Concerns. Extended the Red Flag Warning through 3 am to cover the time until these winds diminish. Cancelled the Heat Advisory and left Lake Wind Advisory in place. Scattered showers/isolated thunderstorms are moving northeast across mainly the NW third of the CWA tonight. But the big thing this evening are the winds. They cranked up as surface high pressure over Alberta has been pressing into the area. Winds should begin to shift east and diminishing somewhat later tonight as a surface low moves from SE Montana into the Dakotas. TFJ Previous Discussion... Hot and dry conditions will continue for the next few hours before a cold front moves through the area. Strong north winds are expected with this cold front and these winds will continue through the overnight hours. A Lake Wind Advisory remains in effect for Fort Peck Lake through Wednesday. In addition to the winds, a few showers and thunderstorms are expected to develop this evening into tonight across Northeast Montana. There will not be much in the way of accumulating precipitation with these showers and storms, but they may produce strong wind gusts to near 60 mph at times, particularly between 5 PM and midnight. Behind the cold front the smoke will largely clear and much cooler temperatures are expected for the remainder of the week. There will also be better chances for showers and thunderstorms throughout the week, most notably Thursday into Friday. Another trough over the weekend could bring more chances for showers. -Mottice && .AVIATION... FLIGHT CAT: MVFR-VFR. DISCUSSION: Strong NE winds near and to the NW of Fort Peck Lake this evening will continue till about Midnight then gradually diminish. Scattered showers moving northeast will affect KGGW this evneing but KOLF, KSDY and KGDV should remain dry tonight. LLWS: Low level wind shear is possible at times till Wednesday morning. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 3 AM MDT Wednesday for MTZ122-136-137. Lake Wind Advisory until 6 PM MDT Wednesday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Aug 17, 11:07 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1107 PM MDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND GST FLAXVILLE 48.80N 105.17W
08/17/2021 M60 MPH DANIELS MT TRAINED SPOTTER
WINDS HAVE BEEN GUSTING TO 60 MPH FOR THE
LAST 45 MINUTES.
&&Local storm report, Aug 17, 11:15 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1115 PM MDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
08/17/2021 M58 MPH VALLEY MT MESONET
MESONET STATION KIGM8 KING COULEE.
&&Local storm report, Aug 17, 11:17 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1117 PM MDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM NON-TSTM WND GST 15 S ZORTMAN 47.70N 108.48W
08/17/2021 M51 MPH PHILLIPS MT MESONET
MESONET STATION MCDM8 MANNING CORRAL
DOGTOWN.
1032 PM NON-TSTM WND GST 1 ESE ZORTMAN 47.91N 108.50W
08/17/2021 M50 MPH PHILLIPS MT MESONET
MESONET STATION ALDM8 ZORTMAN 1E.
&&Special weather statement, Aug 17, 11:56 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1156 PM MDT Tue Aug 17 2021
MTZ016-017-022-023-180730-
Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
1156 PM MDT Tue Aug 17 2021
...Strong winds along a boundary will impact portions of
northeastern Phillips, northeastern Garfield, southwestern Valley
and northwestern McCone Counties through 130 AM MDT...
At 1155 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saco to 26 miles west of The Pines Rec
Area to 8 miles northeast of Brusett. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. The strongest winds may occur away from
rain and lightning.
Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Hinsdale,
Duck Creek Rec Area, Fort Peck Marina, Hell Creek Rec Area, St.
Marie, Vandalia, Park Grove, The Bentonite Plant, Haxby and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle.
&&
LAT...LON 4854 10639 4795 10632 4743 10638 4746 10724
4797 10720 4851 10727
TIME...MOT...LOC 0555Z 271DEG 20KT 4845 10722 4798 10716 4754 10719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NWS GlasgowSpecial weather statement, Aug 18, 12:00 AM MDT, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1200 AM MDT Wed Aug 18 2021
MTZ018-180615-
Daniels MT-
1200 AM MDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northwestern Daniels
County through 1215 AM MDT...
At 1200 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Richland, or 22 miles east of Opheim, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Daniels County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4900 10561 4877 10586 4885 10609 4900 10601
TIME...MOT...LOC 0600Z 208DEG 33KT 4889 10592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NWS GlasgowLocal storm report, Aug 18, 12:07 AM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1207 AM MDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM NON-TSTM WND GST 2 WNW JORDAN 47.33N 106.95W
08/17/2021 M56 MPH GARFIELD MT ASOS
ASOS STATION KJDN JORDAN.
&&The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:58 PM MDT | Special Weather Statement | GGW | McCone | 62 min |
| Aug 17, 11:56 PM MDT | Special Weather Statement | GGW | Valley | 94 min |
| Aug 18, 12:00 AM MDT | Special Weather Statement | GGW | Daniels | 15 min |
| Aug 18, 1:03 AM MDT | Special Weather Statement | GGW | McCone | 57 min |
| Aug 18, 2:11 AM MDT | Special Weather Statement | GGW | Daniels, Roosevelt, Sheridan | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.